MAUDE Adverse Event Report: PENUMBRA, INC. PENUMBRA COIL 400; HCG, KRD

PENUMBRA, INC. PENUMBRA COIL 400; HCG, KRD
Catalog Number 4002C1245
Medical Device Problem Codes Break (1069); Failure to Advance (2524); Physical Resistance/Sticking (4012)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 06/07/2019
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The device has been returned and the investigation results are pending.A follow up mdr will be submitted upon completion of the device investigation.This report is associated with mfr report number: 3005168196-2019-01392.
 
Event or Problem Description
The patient was undergoing a coil embolization procedure in the renal artery using a penumbra coil 400 (pc400) and a lantern delivery microcatheter (lantern).During the procedure, while advancing a pc400 through the lantern, the physician experienced resistance at the middle of the lantern; therefore, the physician attempted to remove the pc400.However, while retracting the pc400, it became stuck in the lantern; therefore, the physician removed the lantern with the pc400 together.While attempting to remove the pc400 from the lantern outside of the patient¿s body, the pc400 broke.The procedure was successfully completed by using another catheter and coils.There was no report of an adverse effect to the patient.
 
Additional Manufacturer Narrative
Results: the pet lock was intact on the proximal end of the penumbra coil 400 (pc400) pusher assembly.The pull wire was within pusher assembly distal detachment tip (ddt).The embolization coil was detached from the pusher assembly and had offset coil winds.The introducer sheath was damaged at approximately 3.0 cm from its proximal end.Coagulated blood was present on the embolization coil.Conclusions: evaluation of the returned lantern revealed a functional and an undamaged device.During functional testing, a demonstration pc400 was able to advance through the lantern without an issue.The reported complaint was unable to be confirmed.Evaluation of the returned pc400 revealed that the embolization coil had offset coil winds along its length and was detached from the pusher assembly.If the pc400 is forcefully manipulated against resistance, damage such as this may occur.During functional testing, a demonstration pc400 was able to advance through the returned lantern.The cause of the resistance was unable to be determined.Further investigation revealed the introducer sheath was damaged.This was not mentioned in the reported complaint; therefore, this damage was likely incidental to the complaint penumbra coils and catheters are inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.This report is associated with mfr report number: 3005168196-2019-01392.

Brand Name
PENUMBRA COIL 400
Common Device Name
HCG, KRD
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key8807094
Report Number3005168196-2019-01391
Device Sequence Number319746
Product Code HCG
UDI-Device Identifier00814548010649
UDI-Public00814548010649
Combination Product (Y/N)Y
Initial Reporter CountryJA
PMA/510(K) Number
K120330
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source distributor,foreign,health pr
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 06/19/2019
Report Date (Section F) 01/01/2005
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date11/14/2025
Device Catalogue Number4002C1245
Device Lot NumberF80572
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer06/27/2019
Was the Report Sent to FDA? Yes
Date Report to Manufacturer01/10/2005
Initial Date Received by Manufacturer 06/19/2019
Supplement Date Received by Manufacturer08/06/2019
Initial Report FDA Received Date07/19/2019
Supplement Report FDA Received Date08/22/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Date Report Sent to FDA01/01/2005